By Michael Wong, JD (Founder/Executive Director, Physician-Patient Alliance for Health & Safety)
Opioid-induced respiratory depression can lead to serious adverse events and even death, in hospitalized patients. In its Sentinel Event Alert #49, titled “Safe use of opioids in hospitals”, the Joint Commission stated, “While opioid use is generally safe for most patients, opioid analgesics may be associated with adverse effects, the most serious effect being respiratory depression, which is generally preceded by sedation.” The alert was retired as of February 2019 and is now addressed in the commission’s pain management standards for hospitals.
About half of in-hospital cardiorespiratory events occur on the general care floor. Often these events are fatal. Lars W. Andersen, MD (Department of Medicine, Regional Hospital Holstebro, Aarhus University & Department of Emergency Medicine, Beth Israel Deaconess Medical Center) and his colleagues concluded that acute respiratory events are common in inpatient wards in the US and are associated with a mortality rate of almost 40%.
The theme of this year’s American Thoracic Society annual conference was “where today’s science meets tomorrow’s care.” In keeping with that theme, we would like to highlight one poster on detection of opioid-induced respiratory depression through continuous electronic monitoring. To view a copy of the poster, please go to the ATS website or see an image of the poster below.
“Measuring vital signs every four hours is an outdated and dangerous practice. Patients on our hospital wards deserve continuous vital sign monitoring so they are not found ‘dead in bed,’” said Dr. Frank Overdyk, a Charleston-based anesthesiologist and expert on respiratory compromise. Dr. Overdyk is also a member of our board of advisors.
The study analyzed 6,590 hospitalization days and detected 91 events of respiratory depression. The positive predictive value of 70% of events were classified as respiratory depression or sleep apnea related. Additionally, the study indicated a very low false alarm rate – less than one in 5,000 hours of monitoring, translating to just one false alarm every seven months The study also covered a range of care units and highlighted the variance in incidence rate. Long term care units had the lowest incidence rate of respiratory depression, while post-op units had the highest. Please see an image of the poster presented at the ATS conference:
“One of the key complications resulting from opioid use in hospitalized patients is respiratory distress that can lead to ICU transfers and sadly, even death. Moreover, respiratory depression is a key risk factor across the healthcare continuum, from hospitals to skilled nursing facilities,” explained Michael Wong, JD, Executive Director of The Physician-Patient Alliance for Health & Safety (PPAHS). “For this reason,all patients receiving opioids should be continuously electronically monitored, to help provide early detection of the risk of respiratory depression and enable timely intervention.”
Six years ago on July 27, 2011, I posted the first article on a free WordPress blog for the Physician-Patient Alliance for Health & Safety. It was titled “Is it possible to survive 96-minutes without a heart beat?”. Howard Snitzer, a man who suffered a heart attack survived after two volunteer paramedics responded and began a 96-minute CPR marathon. The ordeal involved 20 others, who took turns pumping his chest. This life-saving feat was only possible with the use of capnography readings, which told the volunteer paramedics that Howard was still alive and that they needed to continue their efforts.
This weekend marked the 7th anniversary of Amanda Abbiehl’s tragic death. Her story continues to remind us of the need for continuous electronic monitoring for all patients receiving opioids.
Amanda was 18-years-old when she was admitted to hospital for a severe case of strep throat. To help her manage the pain, she was placed on a patient-controlled analgesia (PCA) pump. The next morning, she was found unresponsive and died. Though PCA pumps are designed to deliver an exact dosage of opioid – in Amanda’s case, hydromorphone – getting the ‘right’ dosage is not a simple task. Too high a dosage can lead to respiratory depression, sometimes in minutes.Continue reading “Remembering Amanda: 7 Years After An Opioid-Related Death”→
The following is a position statement published by PPAHS. If you would prefer to view our statement as a PDF, please click here.
Much of the public attention has been focused on the harm caused by prescription use and abuse of opioids. However, there is another facet that must be focused on: opioid-induced respiratory depression in clinical settings. This includes patients undergoing moderate and conscious sedation, or recovering from procedures and managing pain using a patient-controlled analgesia (PCA) pump, particularly those during the postoperative period.Continue reading “Patients Receiving Opioids Must Be Monitored With Continuous Electronic Monitoring”→
Written by Lynn Razzano RN, MSN, ONC-C (Clinical Nurse Consultant, Physician-Patient Alliance for Health & Safety).
When preventable medical errors occur, one of the very first questions asked by patients, families, the legal system, the press, and the public is: “were appropriate care standards met?”. As a professional Registered Nurse, I look at this question from a quality and patient safety perspective to ask what could have been done differently? What are the best practice medical standards, and why are they not applied across the US health care systems? How applicable should the medical standard of care be? And how do we, as clinicians and patient advocates, define the best practice standard of care?
Tyler was 18-years old when he was admitted to hospital for a pain in his chest.
It was a collapsed lung – the second time he had experienced one that year, and a condition that tall, young, slim males like Tyler can be prone to. To permanently correct the problem, Tyler underwent a procedure called pleurodesis, a common procedure to permanently prevent his lung from collapsing again. Upon the successful completion of the surgery, Tyler’s mother, Victoria Ireland said that she “breathed a sigh of relief”. Her son was going to be OK; all he needed to do was recover.Continue reading “Tyler’s Story: A Deadly PCA Medical Error”→
“I’m going to have surgery soon and I have been told I will be given an opioid medication to control the pain after the operation. But I see stories of people getting hooked on opioids all over the news, and I’m scared to take them. Am I right to be worried?”
Paul Taylor, patient navigation advisor at Sunnybrook Health Sciences Centre in Toronto, recently fielded this question in a special to the Globe and Mail. The answer recommended that concerns about opioids be “kept in perspective” and that they can be extremely useful in managing short-term pain, noting that “problems can arise when patients end up on the drugs for longer than is necessary.” The addictive properties of opioids are indeed reason for concern.